Hail, Butte
- When
- July 10, 5:10 PM MST
- Where
- Butte County, 5.58 mi N of Belle Fourche Airport
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.810, -103.845
A thunderstorm produced penny size hail north of Belle Fourche.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced penny size hail north of Belle Fourche.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 10, 4:20 PM MST, 50 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 520 PM MDT WED JUL 10 2013 .SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT ISSUED AT 138 PM MDT WED JUL 10 2013 WATER VAPOR SHOWS SHORT WAVE FROM SCNTRL MT THROUGH CNTRL WY MOVING EWD. CONVECTION ASSOCD WITH THIS WAVE BEGINNING TO FIRE ACROSS THE SRN HALF OF WY...BUT NOT MUCH FURTHER NORTH. AT THE SURFACE...HIGH HAS SHIFTED INTO THE ERN DAKOTAS WITH TROF EXTENDING FROM CNTRL MT THROUGH CNTRL WY INTO SERN CO. THIS AFTN/TONIGHT...LATEST LAPS ANALYSIS SHOWS MLCAPE UP TO 2000J/KG WITH MINIMAL INHIBITION FROM NERN WY INTO THE BLKHLS WITH DEEP LAYER SHEAR OF 35-50KTS...MORE THAN SUFFICIENT FOR ROTATING UPDRAFTS. EXPECT CONVECTION TO INITIATE WITHIN THE NEXT 1 TO 2 HOURS ACROSS NERN AND THE BLKHLS AS AFOREMENTIONED SHORT WAVE AND SURFACE TROF ADVANCE EWD...BUT THERE REMAINS SOME DOUBT AS TO HOW FAR NORTH INTO OUR CWFA CONVECTION WILL INITIATE. CONVECTION WILL SPILL EWD ON THE SD PLAINS THIS EVE BUT MAY HAVE A HARDER TIME MAINTAINING WITH LESS INSTABILITY TO THE EAST. THURSDAY...THERMAL RIDGE QUICKLY BUILDS IN FROM THE WEST AND WILL RESULT IN TEMPS WELL INTO THE 90S...PROBABLY THE HOTTEST OF THE YEAR THUS FAR FOR MUCH OF THE AREA. SURFACE TROF PUSHES THROUGH NERN WY INTO FAR WRN SD IN THE AFTN WITH GUSTY WINDS SE WINDS DEVELOPING AHEAD OF THE TROF. THIS TROF WILL ALSO BE THE FOCUS FOR SOME AFTN/EVE TSTMS ESPECIALLY FROM THE BLKHLS NWD. INVERTED-V SOUNDINGS WOULD SUPPORT DAMAGING WIND GUSTS WITH TSTMS. && .LONG TERM...FRIDAY THROUGH WEDNESDAY ISSUED AT 138 PM MDT WED JUL 10 2013 RIDGE AXIS WORKS TO THE EAST ON FRIDAY BRINGING SOME COOLING TO THE WRN CWA THOUGH THE SD PLAINS WILL REMAIN VERY WARM. CHANCES FOR THUNDERSTORMS INCREASE THROUGH THE LATE AFTERNOON/EVE AS THE FIRST DISTURBANCES IN A DEVELOPING MONSOONAL PATTERN PUSH INTO THE AREA. FOR THIS WEEKEND INTO EARLY NEXT WEEK...MONSOONAL PATTERN REMAINS OVER THE REGION KEEPING CHANCES FOR THUNDERSTORMS OVER THE AREA ALONG WITH WARM TEMPERATURES. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 518 PM MDT WED JUL 10 2013 ISOLATED TO SCATTERED TSRA WILL BE POSSIBLE THROUGH THIS EVENING. SOME THUNDERSTORMS COULD BE SEVERE THIS EVENING OVER FAR WESTERN SD. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...JOHNSON LONG TERM...77 AVIATION...JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 945 AM MDT WED JUL 10 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-111300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 945 AM MDT (1045 AM CDT) WED JUL 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE OVER FAR NORTHEAST WYOMING...THE BLACK HILLS AREA...AND FAR SOUTHWEST SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY FROM THE BLACK HILLS INTO NORTHWEST SOUTH DAKOTA. A FEW OF THE THUNDERSTORMS MAY HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WIND GUSTS AS THE MAIN THREAT. ISOLATED TO SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS THE AREA ON FRIDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...A FEW STORM MAY HAVE THE POTENTIAL TO PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
432 PM MDT WED JUL 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 4 S DOWNTOWN RAPID CITY 44.02N 103.23W
07/10/2013 E1.00 INCH PENNINGTON SD NWS EMPLOYEE
&&
POJORLIESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
525 PM MDT WED JUL 10 2013
SDZ030-031-074-110000-
CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-PENNINGTON CO PLAINS SD-
525 PM MDT WED JUL 10 2013
...STRONG THUNDERSTORM OVER NORTHEASTERN CUSTER AND CENTRAL
PENNINGTON COUNTIES UNTIL 600 PM MDT...
AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HERMOSA...OR 17 MILES SOUTH OF DOWNTOWN
RAPID CITY...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN CUSTER COUNTY...BETWEEN HAYWARD
AND HERMOSA.
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4385 10326 4386 10309 4393 10310 4393 10309
4378 10287 4371 10311
TIME...MOT...LOC 2325Z 327DEG 14KT 4383 10311
CHAMBERLAINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
601 PM MDT WED JUL 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 1 W HERMOSA 43.84N 103.21W
07/10/2013 E1.50 INCH CUSTER SD TRAINED SPOTTER
MOSTLY QUARTER SIZE, AND A FEW OF PING-PONG BALL SIZE
&&
POJORLIEThe Rapid City radar (KUDX), 111 km away, was scanning. The volume nearest the first event began at 00:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468801.